Alert archive / Kentucky / River Flood Advisories in 2021
River Flood Advisory 1, NWS Jackson, KY
NWS Jackson, KY issued this river flood advisory at Jan 1, 2021, 8:42 PM EST for Estill County, Kentucky. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 1, 2021, 8:42 PM EST (01:42 UTC)
- Expired
- Jan 2, 2021, 12:01 AM EST
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
County Estill County, KY
The radar
The Jackson,KY radar (KJKL), 63 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Kentucky River near Ravenna (RAVK2). The gauge peaked at 17.00 ft at Jan 1, 2021, 7:00 PM EST.
- Action stage
- 17 ft
- Minor stage
- 21 ft
- Moderate stage
- 25 ft
- Major stage
- 31 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03282120, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
323 WGUS83 KJKL 020142 FLSJKL Flood Advisory National Weather Service Jackson KY 842 PM EST Fri Jan 1 2021 ...The National Weather Service in Jackson has issued a Flood Advisory for the following rivers in Kentucky... Kentucky River near Ravenna affecting Estill County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. The next statement will be issued by 7 AM. && KYC065-021400- /O.NEW.KJKL.FL.Y.0001.210102T0142Z-210102T1800Z/ /RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 842 PM EST Fri Jan 1 2021 The National Weather Service in Jackson has issued a * Flood Advisory for the Kentucky River near Ravenna. * From this evening to Saturday afternoon. * At 8:15 PM EST Friday the stage was 17.0 feet. * Action stage is 17.0 feet. * Flood stage is 21.0 feet. * Forecast...The river is cresting around 17.0 feet this evening and will fall below action stage late tonight into early Saturday morning. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ DJ
1 follow-up statement
196 WGUS83 KJKL 020501 FLSJKL Flood Advisory National Weather Service Jackson KY 1201 AM EST Sat Jan 2 2021 ...The Flood Advisory is cancelled for the following rivers in Kentucky... Kentucky River near Ravenna affecting Estill County. KYC065-020615- /O.CAN.KJKL.FL.Y.0001.000000T0000Z-210102T0501Z/ /RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 1201 AM EST Sat Jan 2 2021 ...The Flood Advisory for the Kentucky River near Ravenna has been cancelled... The Flood Advisory is cancelled for the Kentucky River near Ravenna. * At 11:15 PM EST Friday the stage was 16.9 feet. * Flood stage is 21.0 feet. * Forecast...The river is expected to fall to 12.7 feet by Wednesday evening. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ DJ
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Jan 1, 7:30 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Jan 1, 7:30 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 730 PM EST Fri Jan 1 2021 .UPDATE... Issued at 730 PM EST FRI JAN 1 2021 An area of low pressure is tracking east across Kentucky this evening, with warm front most north of eastern Kentucky and cold front moving across the central part of the state. A line of showers has develop ahead of this feature and is pushing toward eastern Kentucky this evening. There is a outside chance that perhaps a stray lightning strike is possible from these showers, but most areas will see perhaps some gusty showers mainly north of the Hal Rogers Parkway through the evening given the lack of more robust instability. Updated the forecast to better track this line of showers across the area and blend in the latest obs. && .SHORT TERM...(This evening through Saturday night) Issued at 424 PM EST FRI JAN 1 2021 Late this afternoon, an upper level ridge was centered in the vicinity of the Bahamas with a trough over the central Conus and an upper level ridge extending into the southwestern Conus. Moving within the central Conus was an upper level low moving through the mid MS Valley while another upper level low was centered over the Rio Grande Valley. At the surface, low pressure is moving through the lower OH Valley with a warm front extending east into eastern KY and south near the KY/WV border while a cold front trails south into central KY and central TN. Showers have largely moved east of the area, though a thin line of showers has developed over portions of south central IN near the cold front. Temperatures have warmed in the warm sector into the mid and upper 50s over northeast KY to the 60s in western sections. Through this evening, some development of showers and a thunderstorm or two may occur as the boundary moves across central KY and into East KY this evening. Instability is expected to be rather weak, but shear is quite substantial. A few showers with some gusty wind appear to be the most likely outcome. This scenario will be covered in the HWO. Gusty winds will also remain possible particularly over the next hour or two as portions of the higher ridges in the southeastern CWA clear out. Otherwise, the potential for showers should diminish around midnight though plenty of clouds should linger behind the front and well into the day on Saturday. Saturday should be a dry day as mid level height rises and sfc high pressure move across the area. However, the next upstream system that is currently affecting the Southern Plains will track northeast and approach the mid MS Valley on Sat afternoon with the sfc system approaching from the southwest as well. This system should track across the lower OH Valley on Sat night to end the period leading to another good chance for showers. The deeper moisture with this system should remain south and east of the area with this system and QPF should be rather light. Chances for measurable precipitation appear rather high, however. Temperatures through the short term period will average above normal with lows mainly in the lower 40s tonight and highs in the upper 40s and 50s on Saturday. Saturday night will also be mild with persistent cloud cover with lows generally in the mid 30s to around 40. .LONG TERM...(Sunday through Friday) Issued at 501 PM EST FRI JAN 1 2021 A progressive January pattern will keep a few precip chances in the forecast through the long-term period. At this point, none of the systems look to be all that impactful. The fast west-to-east flow aloft should keep most of the cold air locked up over Canada. This will result in weak systems that produce clouds and perhaps some nuisance precipitation as they pass. Some of the teleconnections are pointing toward a more amplified pattern toward the middle of the month which could be conducive to more impactful weather – time will tell. The 12z model suite analysis shows a closed ~544 dam low over OH/IN by sunrise Sunday with a trailing shortwave trough over the Plains. Some 500 mb ridging is noted behind this system from the central Rockies to the Desert Southwest while another trough is making landfall along the BC/WA coast. At the surface, a weak low is collocated with the upper low north of the Ohio River while a new area of cyclogenesis is occurring along the NC Coast. The upper level low will pull away to the northeast Sunday and Monday while the trailing shortwave trough wraps around the southern periphery of the upper low. This will allow for weak low- level CAA through the day Sunday. Flow aloft briefly trends zonal by late Monday, but the next trough will drop in from the northwest Monday night and will be accompanied by a renewed push of cooler air for Tuesday. A building upper level ridge over the Central Plains will cause surface high pressure to build eastward across our region Tuesday night and Wednesday. By Wednesday night, another trough will descend the Rockies and close off into a cutoff circulation over the Central Plains. This system pushes eastward later in the week likely bringing some precip to our area, but plenty of uncertainty remains. 12z Sunday – 12z Monday... In terms of sensible weather, light convective showers are expected to linger through at least midday before diminishing late with the waning CAA. Temperatures at the top of the moisture layer are barely cold enough (-6 to -8C) to support a few ice crystals, but could be slightly colder atop more established convection. Temperatures dropping below freezing above 3,000 feet should be supportive of a few flakes mixing in over the highest elevations. If any heavier convective showers develop, a brief some snow could also mix in at the lower elevations. The cloud cover, colder air aloft, and precip should hold high temperature closer to the raw model output, generally low to mid 40s. The next shortwave trough approaches Sunday night, likely maintaining the low clouds and possibly a sprinkle or flurry. Again nudged Sunday night’s lows toward the raw output, mainly lower 30s. 12z Monday — 00z Wednesday... A weak ridge of surface high pressure nudges in briefly on Monday with drier and sunnier weather expected before the next cold front brings increasing clouds Monday night. While the NBM is still dry, model agreement is improving for enough low-level moisture and lift with the front to support some spotty precip, This possibility will likely be included in later forecast packages. Models have also been trending colder and more saturated with the low-level, post-frontal northwest flow. Highs are expected to reach the mid to upper 40s on Monday. Similar temperatures are currently forecast for Tuesday but if stronger CAA and thicker clouds prevail, then temperatures might be several degrees colder. 00z Wednesday — Friday… High pressure moving in aloft and at the surface should cause clouds to diminish Tuesday night before increasing again later Wednesday and Wednesday night ahead of the late weak system. At this point, modeled temperature profiles are borderline for some light rain and/or snow. The combination of light winds, drying air aloft, and clearing skies will likely allow for the development of a ridge/valley temperature split Wednesday night--low 20s in the valleys to the low 30s over the ridges. Highs are expected to rebound into the mid 40s to lower 50s on Wednesday. Thereafter temperatures are expected to trend back to or slightly below normal by Friday, depending on the evolution of the late week system. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) ISSUED AT 643 PM EST FRI JAN 1 2021 A warm front has moved north and downslope flow and dry sloping have been the story this evening. This is leading to VFR CIGs to begin the TAF period. These will lower later this evening and through the night, as a stratus deck pushes east behind the cold front. This will result in MVFR to IFR CIGs through the night into early Saturday, with only improvements to MVFR expected in most cases through the remainder of the TAF period. We are seeing a strong low level jet leading to LLWS through the early evening before the stronger low level wind fields slacken. The winds will be elevated some through the evening out of the south and southwest at around 10 knots, with gusts of 15 to 20 knots. Outside of this expect winds to become much lighter behind the front at 5 knots or less. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...DJ SHORT TERM...JP LONG TERM...GEERTSON AVIATION...DJ
Hazardous weather outlook, Jan 1, 4:23 PM EST, 4 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 423 PM EST Fri Jan 1 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-030030- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 423 PM EST Fri Jan 1 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This evening and tonight. Thunderstorms are possible this evening. Any thunderstorms could produce gusty winds. In addition, wind gusts of 25 to 35 mph are anticipated through this evening. Higher gusts are possible above 2500 feet and in the vicinity of Black and Pine mountains. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JP
In the hours before
Special weather statement, Jan 1, 8:20 PM EST, 22 minutes before
Special Weather Statement
National Weather Service JACKSON KY
820 PM EST Fri Jan 1 2021
KYZ044-050-051-020145-
Montgomery-Fleming-Bath-
820 PM EST Fri Jan 1 2021
...A LINE OF SHOWERS WILL AFFECT NORTHERN MONTGOMERY...BATH AND
FLEMING COUNTIES...
At 819 PM EST, radar indicated showers were located along a line
extending from near Ripley to Cowan to near Wades Mill. Movement was
northeast at 45 mph.
Winds in excess of 40 mph are possible with these showers.
Locations impacted include...
Mount Sterling, Flemingsburg, Owingsville, Marshall, Sharpsburg, Salt
Lick, Pecks Ridge, Wyoming, Peasticks, Flat Creek, Odessa, Bourbon
Furnace, Pebble, Muses Mills, Wallingford, Bethel, Foxport, Oakley,
Ewington and Olympia.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3852 8363 3848 8358 3843 8358 3838 8345
3836 8346 3835 8350 3832 8349 3826 8352
3819 8364 3817 8359 3815 8362 3811 8361
3802 8402 3812 8408 3832 8384 3836 8388
3835 8390 3837 8392 3848 8391 3846 8385
TIME...MOT...LOC 0119Z 246DEG 37KT 3881 8378 3839 8388 3802 8409
DJThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 8:20 PM EST | Special Weather Statement | JKL | Bath, Fleming | 25 min |
Nearby
River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.